Skip to Content

Acetaminophen Overdose


Acetaminophen overdose means taking more than it is safe to take. It may also be called acetaminophen poisoning. Acetaminophen is called paracetamol in countries outside the United States. When used correctly, acetaminophen is a safe drug that decreases pain and fever. Many medicines contain acetaminophen, including some that you can buy without a prescription.


Informed consent

is a legal document that explains the tests, treatments, or procedures that you may need. Informed consent means you understand what will be done and can make decisions about what you want. You give your permission when you sign the consent form. You can have someone sign this form for you if you are not able to sign it. You have the right to understand your medical care in words you know. Before you sign the consent form, understand the risks and benefits of what will be done. Make sure all your questions are answered.

You may need extra oxygen

if your blood oxygen level is lower than it should be. You may get oxygen through a mask placed over your nose and mouth or through small tubes placed in your nostrils. Ask your healthcare provider before you take off the mask or oxygen tubing.

Vital signs:

Caregivers will check your blood pressure, heart rate, breathing rate, and temperature. They will also ask about your pain. These vital signs give caregivers information about your current health.

Neurologic exam:

This is also called neuro signs, neuro checks, or neuro status. A neurologic exam can show caregivers how well your brain works after an injury or illness. Caregivers will check how your pupils (black dots in the center of each eye) react to light. They may check your memory and how easily you wake up. Your hand grasp and balance may also be tested.


is a small tube placed in your vein that is used to give you medicine or liquids.

Nasogastric tube:

A nasogastric tube is also called a NG tube. It is put into your nose and threaded down into your stomach. The tube may be attached to suction to remove the acetaminophen from your stomach. Healthcare providers may also use the NG tube to give you medicine, such as activated charcoal.

A ventilator

is a machine that gives you oxygen and breathes for you when you cannot breathe well on your own. An endotracheal (ET) tube is put into your mouth or nose and attached to the ventilator. You may need a trach if an ET tube cannot be placed. A trach is a tube put through an incision and into your windpipe.


  • Blood tests may be used to check if the amount of acetaminophen in your blood is decreasing with treatment. Tests may be needed to measure how your liver and kidneys are working after an overdose. If your liver or kidneys are damaged, your healthcare provider may order more blood tests.
  • A liver biopsy is used to check a sample of your liver for damage.


Treatment depends on how much time has passed since the overdose. Treatment also depends on whether the overdose happened all at one time or over a longer period of time. You may need any of the following:

  • Activated charcoal helps to soak up the acetaminophen that is still in your stomach. Activated charcoal will make you vomit.
  • Gastric lavage is also called having your stomach pumped. The healthcare provider will clean out your stomach to get rid of the acetaminophen.
  • Emetics are medicines that cause you to vomit.
  • Acetylcysteine is an antidote. If your body has already digested the acetaminophen, it stops the effect of the overdose. It also prevents some of the problems caused by an overdose.
  • Cimetidine or another stomach medicine may be given to slow the effects of acetaminophen.


  • If you have 3 or more drinks of alcohol every day or smoke cigarettes, an acetaminophen overdose could be more serious. Lower doses of acetaminophen (less than 4,000 milligrams) can be dangerous if you also take other medicines, herbs, or supplements. This is because some medicines cause acetaminophen to stay in your body longer than normal.
  • Less than 4,000 milligrams is still enough to poison some people. This includes people who take acetaminophen every day or people who have liver disease. If your acetaminophen overdose is not treated, you could have liver damage or liver failure. Liver failure can be life-threatening. Sometimes the liver stops working completely, and the person needs a liver transplant. Liver failure could lead to a serious infection, kidney damage, bleeding problems, coma, brain injury, or death. Treatment for an acetaminophen overdose could save your life.


You have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your caregivers to decide what care you want to receive. You always have the right to refuse treatment.

© 2016 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.

The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.